Jump to content
ACN Latitudes Forums

Steroid-induced psychosis


Recommended Posts

Many of you have been reading my frantic posts...I think these links explain what has been happening to ds6 lately. Looks like I may need to line up IVIG for next episode. I've seen a lot with ds6 in his little life, but nothing like this. Risperdal has really helped as we taper...

 

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2533831/

 

http://www.webmd.com/drugs/drug-6007-prednisone+oral.aspx?drugid=6007&drugname=prednisone+oral&dmid=1503&dmtitle=SELECTED%20CORTICOSTEROIDS/ITRACONAZOLE;%20KETOCONAZOLE&intrtype=DRUG&pagenumber=9

 

Now if I can only find a link to explain why ds2 threw three items at my head today...sigh.

Edited by Stephanie2
Link to comment
Share on other sites

We did a short burst and had very very bad panic with our dd10 screaming like someone was killing her and hurting herself, thrashing.

 

Then we did a 3 week taper and after the steriods, the really violent episodes seemed to subside. We think the steriods made her worse.

 

Sharon

Link to comment
Share on other sites

Do you still feel it was the combo of meds (including ketoconazole...one listed on the web md link) that did this for your child? When your child had steroids the first time (without psychosis) was it a 5 day or month long?

 

In that first link, it seems that child was on a lot of different steroids? And I think it was prophylactic (longer term) steroids?

Edited by Vickie
Link to comment
Share on other sites

Do you still feel it was the combo of meds (including ketoconazole...one listed on the web md link) that did this for your child? When your child had steroids the first time (without psychosis) was it a 5 day or month long?

 

In that first link, it seems that child was on a lot of different steroids? And I think it was prophylactic (longer term) steroids?

 

When we have done 3-5 day bursts he has not reacted this way (nothing beyond the usual depression/irritability). It was about day 5 or 6 that the psychosis set in with this taper (as typically seen in the research I did last night). Yes, maybe the keto was the factor that put him over the edge, on top of the fact that he has never been on steroids for this duration. So, some would say that I am probably safe to do a short burst again in the future, but the gains never seem to have stuck in the past. Also, what scares me the most is that some people take longer to come out of the psychosis (weeks/months) and a small percentage never fully recover (although I would be willing to bet that is b/c maybe they developed a gut infection that went undiagnosed and contributed to the ongoing mental health issues). All I know is that we have been dealing with pandas/autism in 2 boys for almost 5 years now and nothing has ever come this close to "breaking" dh and I as this experience. Beyond words. Scary. I know this will scare some people, and please don't let it, just add it to your mental "files" so that if you ever come across this experience you know what you are dealing with.

 

Also, in the literature they mention that previous mental health conditions do not increase the likelihood of this occuring (as I was thinking that it had).

Link to comment
Share on other sites

My son was on a month long tapered steroid. The first week was rough at night. He would get a little crazy, but he was fine during the day. After the first 7 days, the craziness stopped and he just improved so much. For us the steroids were wonderful. The benefits did not hold.

 

My other son got pandas too and was put on steroids immediately. He had no side effects and it pulled him out of his pandas episode. The benefits held and put him in remission.

 

Perhaps dosage is also key. I would imagine that the higher the dose of steroids the more chance for adverse effects.

Link to comment
Share on other sites

My dd was having the same exact problems and she was also on the keto. I ended up removing the keto after you posted this and things got better within a couple of days. We're now using ampho-b instead. She's still throwing a lot of tantrums but nothing like that first week. We're not really seeing much improvement though from the steroids. Maybe 5- 10% improvement in anxiety. Does this mean she won't be a candidate for IVIG? Our DAN! still wants to pursue hd IVIG and honestly, I'm looking forward to it because we just can't live like this anymore. I'm just scared it won't help.

 

When I talked to our DAN! about the keto/pred combo, he said it wasn't contraindicated but the keto would highten the steroid affect just like your article said. To me, that seems like a red flag. I don't know why the pharmacist didn't say anything either.

-Amber

Link to comment
Share on other sites

  • 1 year later...

Hi, I think my 13 year old is suffering from steroid induced psychosis. He was on 40 mg pred + pulmicort respules + albut neb with symbicort used intermitently in august. the prednisone was for 5 days in aug and then again he was on it in sept. When he was younger he had a bad reaction to singular, horrible night terrors. He is an athletic, well adjusted, social, happy kid. Even completed his Bar Mitzvah in Aug. He is currently off all steroids for about a month. Over the last 3 weeks he has been hearing voices telling him to do bad things, he sees demon like visions that are scaring him to death and he is having these rage infested episodes in which he is angry agitaed completely not himself. They have lasted and hr or so or until we change his enviornment (car ride to pet store or best buy). The rest of the time he is his normal self (or as normal as can be)and not having the halucinations. The doctor put him on risperadol its been 2 weeks. Just uped dose to 2 mg in pm 1mg in am. blood work normal, mri normal having eeg done on thursday. Doctor hasnt seen him when hes "Psychotic". not sure if psych has ever even treated something like this.any thoughts would be helpful. thinking we need to bring him to hospital at next episode. scared to death.

Link to comment
Share on other sites

ConnerP, So sorry to hear you are dealing with this. You might find you'll get more responses if you start a new thread introducing yourself and your son's situation (click on "Start New Topic" at the top). That way people will know someone new is posting and needs help.

 

My first thought is that if you can, you should try to videotape these episodes to show your doctor. Seeing the child's behaviors is much more powerful than just hearing the parents tell what they saw. Some doctors might assume you are overreacting/exaggerating.

 

If I were you, I would check for infections triggers, such as strep, mycoplasma pneumonia, Lyme and staph. A good PANDAS/PANS or Lyme doctor (LLMD) can help you evaluate from that perspective.

 

Our son had his first PANS episode when he was 5 years old and hospitalized for pneumonia. We thought it was all the medicines they'd put him on, including heavy duty steroids. In retrospect, I think the steroids, the trauma of the illness, and an underlying Lyme infection set up his immune system for an autoimmune reaction to the illness.

 

I'm not saying it couldn't be steroid induced psychosis - I don't know anything about that. But I would encourage you to look for infections as well.

Link to comment
Share on other sites

My son is on prednisone and doing ok. He has a two week taper. I've had at least 10 times in my own life with a prednisone burst or taper for acute asthma. My pattern is always this: Days 1-2 crazy high energy and no sleep - looks somewhat manic, Days 3-4 super cranky and short, Days 5-7 cry at the drop of a hat. Then I'm off and it's a non issue. I know from my mother's experience that if you quit a steroid burst with no gradual taper it can indudce psychosis. WEAN off!

Link to comment
Share on other sites

In rare cases, steroids are known to cause psychosis, especially in small children. When my DS had just turned 4, he had an acute episode that sent us running to CHOP in Philly. Dr. Elia was very hesitant to put him on a steroid burst for this reason. We did do 2 tapers at age 5 that were very successful, but I was very cautious for the 1st one.

Link to comment
Share on other sites

This must be highly individual. DD was put on steroid burst for asthma--60 mg a day for six days with no taper. Nothing adverse happened, but in retropect what was the ER doctor thinking when he did this? On the other hand, DD's pediatrician told us the one time she was put on prensone--not a burst--she cried uncontrollably for two days.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...